Mississippi, 2020

Tornado in Mississippi, November 27, 2020

November 27, 2020 · NWS LIX · 1 event in 1 county or zone

During the afternoon hours on November 27th 2020, a cold front associated with a line of strong to severe thunderstorms raced across southern Mississippi, producing one small tornado in Pike County, Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

During the afternoon hours on November 27th 2020, a cold front associated with a line of strong to severe thunderstorms raced across southern Mississippi, producing one small tornado in Pike County, Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Nov 27, 12:44 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 27, 12:44 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1244 PM CST Fri Nov 27 2020

.UPDATE...

A weak frontal boundary, mostly marked by a temperature gradient,
extended west-east across the far upper southeast Louisiana
parishes just south of the Mississippi border with low stratus
clouds persisting near and north of the boundary. This has kept
the more potent thunderstorm cells elevated near the boundary, but
a few storms have likely produced some small hail and possibly
some gusty winds near 40 mph. The marginal risk of severe
thunderstorms extends across most of the forecast area today with
the main threats being locally damaging winds and hail up to
around quarter size. Convective allowing/hi-res models are in good
agreement that the main line and clustering of thunderstorms will
work southeast across much of the forecast area reaching the areas
near I-10/12/Lake Pontchartrain during the 4pm to 8pm time frame.
The one factor possibly not accounted by these models is the
thicker multi-layered clouds streaming east along with some
stratiform light rain to the southeast of the stronger convection.
All in all, it appears the marginal/lower risk of severe looks
about right.

Temperatures were warming more than expected where some clearing
has taken place over southeast Louisiana areas to the south of
Lake Pontchartrain, so updated the forecast for both trends with
the showers and thunderstorms and the high temperatures today.

&&

.AVIATION...

Most airports were finally seeing the low cloud decks
scattering/clearing out leading to MVFR to VFR conditions. These
conditions should persist this afternoon, however some variability
is likely due to some marine influences and near SHRA/TSRA as
precipitation starts to develop southeastward towards more of the
TAF airports. Another round of lower clouds and some lower
visibilities as well are expected tonight into Saturday morning,
although there should not be as much fog, but mostly the low
clouds and more precipitation around at least before midnight.

&&

22/TD

.PREV DISCUSSION... /issued 423 AM CST Fri Nov 27 2020/

SHORT TERM (Today through Sunday Night)...

Plenty to talk about with the short term forecast beginning early
this morning, so lets dive right into it. Starting off with
current conditions, quick surface map overview shows the same
pesky front located roughly split right across the CWA along
I-10/12 which has begun to slowly surge back north as a warm
front. South of the front within the warm sector, surface
visibility have been doing down with time as deeper Gulf air pulls
back northwards. Look for this front to continue to pick up in
forward speed reaching north of our CWA shortly after daybreak,
which will allow for ample and widespread development of fog, and
areas of dense fog through atleast 8:00AM. Decided to go with a
Dense Fog Advisory as guidance (as I am typing this) is in very
strong agreement over this idea, with improving conditions
expected by mid-morning. Otherwise, expect ongoing spotty, shallow
showers generally confined to near the front or just to the north
with isentropic ascent increasing with time, but as the warm
front surges north of our area, we should see a bit of a window
for dry weather later this morning and into the early afternoon
hours. Meanwhile, taking a look at the upper-level synoptic
pattern, we remain situated in a largely quasi-zonal pattern aloft
with a subtle mid-level impulse expected to quickly advect east
across the area later today. At the surface, expect convection to
blossom over time across south-central Texas, extending eastward
along the warm front, likely a stationary front by this time
situated in south-central MS. Enough dynamic lift, combined with
surface convergence will support widespread heavy rain and
thunderstorms in this corridor, or generally for areas west of
I-55 and north of I-10/12 for today, but will likely sag south
with time. This was one scenario first identified yesterday, as
there was potential for enough pre-warm frontal isentropically
forced convection to create a cold pool, sagging the front back
south with time matched with the maximized mid-level dynamics to
push this convection across our area later this afternoon and
early tonight. CAM's like this idea more today, and had to jump on
board along with bumping PoP's above recommended guidance.
Additionally, we are under a Marginal Risk today for most of the
CWA as there is the potential for a few strong to potentially
severe storms. Main concern for today will be for any eastward
tracking strong/severe cells and/or line segments developing
within the warm sector later this afternoon. Main threat will
likely be locally damaging straight line winds and small hail with
H5 temps in the -10.5 to -12C range. Eventually, isentropically
driven convection north of the front leading to localized cold
pooling across south-central MS, along with a re-enforcing push
of cooler, drier air from a decaying frontal boundary to the north
will push the warm front back to the south as a cold front. As
this front progresses southward, a few more locally stronger
storms may persist into the evening and early overnight hours
either riding the boundary along the easterly flow, or perhaps
becoming elevated behind the front. Ofcourse, damaging winds will
only be a concern for storms rooted near the boundary within the
warm sector, but hail will continue to be an issue with any
stronger storm into tonight. Additionally, there is some concern
for localized training of any stronger cells/line segments later
today which may lead to some isolated flash flooding concerns as
this front sags south. For now, this threat appears too isolated
to warrant a Flash Flood Watch, but be aware that this threat does
exist for today.

This disturbance passes and so does any remnant dynamic support
for convection later tonight, but will likely continue with
stratiform light showers generally along and south of I-10/12.
With drier air filtering in from the north behind the southward
sagging front, not anticipating there to be widespread dense fog
issues similar to tonight, but cant rule out some spotty areas of
fog. Going into Saturday, we stay in this quasi-zonal flow with
subtle impulses swinging across the area with the surface front
locked up somewhere along or south of the SE LA coastline in our
marine zones. To the west, a much deeper closed off upper-low
dives east from the four corners region into northern texas,
helping to promote downstream surface cyclogenesis. Expect
widespread showers and storms to erupt across SE TX and SW LA
through the day, with any mid to upper-level anvil canopy
stratiform light rain showers or drizzle spreading across the area
with overcast skies.

From here, going into Saturday night into Sunday - a lot is
riding on just where this aforementioned surface low will track.
NAM/GFS solutions remain confident that the surface low will track
from Lake Charles, and quickly accelerate NNE to NE across
central MS, meanwhile ECMWF continues as the wild card keeping the
surface low cutting across the CWA. Big question here is going to
be just how strong the environmental Gulf return flow can get out
ahead of this low, if it can be enough to drag the warm sector
north enough to support the potential for severe weather. For now,
it is looking more likely for areas along the southshore and all
across SE LA will be enough in the warm sector, as well as
eventually coastal MS. The SPC does now have a Marginal Risk in
effect but in a larger area. Going to keep focus on the
aforementioned areas for now, as enough deep-layer moisture
combined with ample dynamic shear/backed surface winds may lead to
several quick spin up tornadoes. Analyzing CAM soundings within
the warm sector paints around 200-300m2/s2 SRH in the 0-1 to 0-3km
layer, with a slither of instability making its way north which
may be just enough to get some shallow cells spinning. But for
now, more confidence will come in later forecast updates, but
wanted to mention the main threat at this time to be for areas
generally south of I-10/12 including the southshore and across
coastal MS but will continue to message lower confidence on the
northward extent. Good news is this front will pass through
quickly, with improving conditions Sunday afternoon with strong
CAA building in, helping temperatures drop fast by daybreak
Monday.

LONG TERM (Monday through Friday)...

Highs Monday and Tuesday not likely to get out of the 50s for the
first time since late February, which seems like 2 years ago.
Overnight lows Tuesday morning likely to go subfreezing north and
west of Lake Pontchartrain, and in a few locations Wednesday
morning. With the exception of Gulfport and New Orleans, we'll be
past the average first freeze date by then. Gulfport average 1st
freeze is on the 5th, and on the 13th in New Orleans, but we don't
expect a freeze next week in Orleans and Jefferson Parishes and
most locations south of the Lake. Temperatures should moderate
back toward normal for Wednesday afternoon and Thursday. 35

AVIATION...

UPDATED 1023Z...

Main impacts will continue to be areas of dense surface fog for
all terminals this morning. Expect primarily IFR to periods of
LIFR through 14-15Z this morning, with conditions expected to
improve thereafter. Otherwise, only a few isolated showers or
drizzle expected for later this morning, with overcast skies.
Showers/storms redevelop and will spread east across the entire
area later this afternoon and evening, leading to more likely
impacts from heavy rain - leading to lower flight categories. A
few locally strong to severe storms will be possible along a
frontal boundary slowly pressing south across the area today, with
the main risk being small hail and gusty, erratic downdraft
winds. Conditions will likely not improve much tonight, with
light stratiform showers expected to persist through atleast
daybreak on Saturday. KLG

MARINE...

Light onshore flow continues across all marine zones this
morning, as a warm front continues to surge north across inland
locations of SE LA and southern MS. Some dense fog will be likely
across the tidal lakes and sounds through atleast 10AM this
morning, but should improve slowly thereafter. Beyond this time
frame, expect waves of showers and storms through late Friday and
into the upcoming weekend. A few storms could be severe, with
locally strong winds of 34knots or greater possible along with
increased waves/seas within the proximity of any storm activity. A
cold front will race east across the region late Saturday and
early Sunday, bringing with it another round of severe
thunderstorms. In this time frame, strong wind gusts and
waterspouts will be the main threats, but will exit to the east
around early/mid afternoon on Sunday. Beyond Sunday, strong winds
will build in behind the front with a steady increase in
waves/seas into early next week. ATTM, expect a high chance of
Small Craft Advisory highlights as strong winds and wave/seas
peaking to atleast 7-11ft for outer 20-60nm zones. Winds and seas
subside going into mid-week with persistent NW winds steadily
diminishing with time. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  60  67  57 /  90  80  30  90
BTR  77  61  68  58 /  90  90  50  90
ASD  77  62  71  58 /  70  80  40  80
MSY  81  65  70  62 /  50  70  50  80
GPT  75  62  70  60 /  60  80  40  80
PQL  80  62  73  58 /  50  80  30  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Nov 27, 11:06 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1106 AM CST Fri Nov 27 2020

LAZ035-036-MSZ068-069-271745-
East Feliciana-West Feliciana-Wilkinson-Amite-
1106 AM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST FELICIANA AND
NORTHWESTERN EAST FELICIANA PARISHES...SOUTHEASTERN WILKINSON AND
SOUTHWESTERN AMITE COUNTIES...

At 1106 AM CST, a strong thunderstorm was located over Wakefield, or
near St. Francisville, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackson, St. Francisville, Centreville, Wilson, Norwood, Wakefield
and Spillman.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3079 9143 3090 9150 3117 9110 3094 9094
TIME...MOT...LOC 1706Z 240DEG 22KT 3088 9140

PG
Special weather statement, Nov 27, 11:43 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1143 AM CST Fri Nov 27 2020

LAZ035-036-MSZ068-069-271830-
East Feliciana-West Feliciana-Wilkinson-Amite-
1143 AM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WEST FELICIANA AND
NORTHEASTERN EAST FELICIANA PARISHES...SOUTHEASTERN WILKINSON AND
SOUTHWESTERN AMITE COUNTIES...

At 1143 AM CST, a strong thunderstorm was located near Norwood, or 9
miles north of Jackson, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Liberty, Centreville, Wilson, Norwood and Felps.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3101 9071 3100 9077 3100 9083 3098 9085
      3089 9120 3099 9126 3125 9085
TIME...MOT...LOC 1743Z 243DEG 22KT 3097 9116

PG
Special weather statement, Nov 27, 12:28 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1228 PM CST Fri Nov 27 2020

MSZ069-070-271915-
Pike-Amite-
1228 PM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIKE AND
SOUTHEASTERN AMITE COUNTIES...

At 1228 PM CST, a strong thunderstorm was located 7 miles north of
Felps, or 7 miles southwest of Liberty, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Liberty, Magnolia and Gillsberg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3104 9043 3100 9089 3100 9095 3113 9100
      3133 9055
TIME...MOT...LOC 1828Z 249DEG 21KT 3108 9090

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pike

When
November 27, 2:57 PM CST to 3:04 PM CST
Where
Pike County, 1.93 mi WSW of (Mcb)lewis Fld McCom to 0.23 mi N of (Mcb)lewis Fld McCom
Rating
EF1
Path length
2 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.172, -90.501

A tornado developed southwest of McComb Mississippi during the|afternoon hours on November 27th, 2020. It's initial touchdown |was on the north side of Gradyville Road, about 0.25 miles west |of Mount Vernon Road. The tornado was at its strongest intensity |at this point. A strapped single-wide mobile home was rolled |approximately 2 times, landing upside down. All walls were|crushed. There were approximately 6 straps on each side of the |mobile home. Each strap was either snapped or pulled the anchor |out of ground, which was clay. The main I-beam portion of the|mobile home frame displayed slight bending at the strap |attachment points. For these reasons, the intensity was rated at |EF-1, 105 mph. Another nearby mobile home was lifted enough to |break its straps and set back down, upright. Multiple nearby |trees were snapped. Its path width was approximately 50 yards at|this time and it maintained that width throughout its lifecycle. |The tornado continued northeast, crossing Mount Vernon Road. It |passed between 2 homes, snapping about 10 softwood trees next to |each other and uprooting a hardwood. The tornado continued |northeast, uprooting and snapping softwood trees as it crossed |Mississippi Highway 48. The tornado continued towards I-55, |passing through densely wooded areas and open fields. As it |crossed the interstate, it twisted limbs and blew down the Percy |Quin State Park exit sign. The tornado continued northeast to the |McComb/Pike County Airport. It flipped a strapped and anchored |twin-engine propeller driven aircraft. It ripped all 3 doors off |one of the main hangers, each around 25 foot by 25 foot in size. 2|were thrown 60 yards to north and the 3rd one was thrown 75 yards|to the east. After the hanger doors were removed, the wind was |able to enter the hanger and bulged out the bottom of the back |wall approximately 2 feet. Minor glass and roof damage occurred to|the adjacent office building. The intensity at the airport was |EF-1, 90 mph. The tornado quickly lifted after passing the |airport.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyThe tornado archive for Mississippi, 2020Warnings in Mississippi, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929269.